The Dangerous Side Effects of Osteoporosis Medication

Published: 06th September 2010
Views: N/A

Turn on any television channel and chances are there will be at least one commercial for osteoporosis medication. For many people, this is the only place they learn about this degenerative and potentially debilitating disease. It is a serious health problem that affects over 44 million Americans. Understanding the causes, symptoms and treatments of this condition is important in preventing and treating osteoporosis. Prescription medications are the most common treatment option, but some of them have severe side effects that have led to lawsuits all over the country.



Osteoporosis is a condition that occurs when bones lose protein and minerals and break down over time. Bones that lose strength due to calcium deficiency become brittle and break easily. There are no symptoms of bone loss, so the sufferer usually does not realize the onset of osteoporosis until bone fractures start occurring. Any bone can be affected, but the most common places are the hip, wrist, rib, and spine.



There are many different causes of osteoporosis. Age is the foremost contributing factor, because as people grow older they lose bone mass. Women are more likely than men to suffer from this disease. They are usually smaller with smaller bones, and they experience bone loss more rapidly as they get older. Diet and exercise are also contributing factors high calcium and regular exercise can actually decrease bone loss. People with cancer or a genetic predisposition should look out for signs of this disease as well.



Surgery is often necessary to fix broken bones from osteoporosis. To prevent breakage from occurring, prescription medications are available to increase bone density and quality. Depending on gender, estrogen and testosterone laden drugs are used to help build bone in women and men, respectively. Lifestyle changes are also an important part of treatment.



Fosamax is a popular osteoporosis treatment medication that is given to patients to increase their bone mass and prevent fractures and breaks that occur as a result of aging. Shortly after it came on the market, however, severe side effects were reported that include spontaneous femur fractures and osteonecrosis of the jaw. Long term use of the drug can make bones more fragile because they cause the body to lose its ability to remodel bone the way it should. The FDA is still investigating this medication, but lawsuits are being filed claiming that the manufacturer kept the side effects hidden from the public.



Medication can help sufferers of osteoporosis contain their symptoms and prevent serious bone breakage from occurring. However, as with all prescription drugs, certain side effects may occur. It is important for the patient to do the proper research on any medication that is prescribed to them Fosamax or otherwise and to contact a doctor immediately if a situation worsens.



Author Bio.



This article on the Fosamax lawsuits was sponsored by the law firm of Bernstein Liebhard LLP and constitutes attorney advertising. If you would like more information about obtaining a Fosamax lawyer, please visit ConsumerInjuryLawyers.com.


Report this article Ask About This Article


Loading...
More to Explore